Advertisement

Ordered Sets, Induction, and the Axiom of Choice

  • George M. Bergman
Part of the Universitext book series (UTX)

Abstract

Partially ordered sets are studied, and the techniques of inductive proofs and recursive constructions over partially ordered sets with ascending or descending chain condition is formalized. The axioms of Zermelo–Fraenkel Set Theory with Choice, and the arithmetic of ordinals and cardinals, are reviewed, and Zorn’s Lemma is developed. We end with some thoughts on whether set theory is “real”.

Keywords

Natural Number Chain Condition Fibonacci Number Inductive Proof Recursive Construction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References 1

  1. 4.
    Garrett Birkhoff, Lattice Theory, third edition, AMS Colloq. Publications, v. XXV, 1967. MR 37 #2638.Google Scholar
  2. 15.
    Paul Halmos, Naive Set Theory, Van Nostrand University Series in Undergraduate Mathematics, 1960; Springer Undergraduate Texts in Mathematics, 1974. MR 22 #5575, MR 56 #11794.Google Scholar
  3. 22.
    J. Donald Monk, Introduction to Set Theory, McGraw-Hill, 1969. MR 44 #3877.Google Scholar
  4. 24.
    Robert L. Vaught, Set Theory, an Introduction, Birkhäuser, 1985; second edition 1995. MR 95k :03001.Google Scholar
  5. 32.
    Thomas W. Hungerford, Algebra, Springer GTM, v. 73, 1974. MR 50 #6693.Google Scholar
  6. 34.
    Serge Lang, Algebra, Addison-Wesley, third edition, 1993. Reprinted as Springer GTM v. 211, 2002. MR 2003e :00003.Google Scholar
  7. 45.
    George M. Bergman, Boolean rings of projection maps, J. London Math. Soc. (2) 4 (1972) 593–598. MR 47 #93.Google Scholar
  8. 61.
    George M. Bergman and P. M. Cohn, Symmetric elements in free powers of rings, J. London Math. Soc. (2) 1 (1969) 525–534. MR 40 #4301.Google Scholar
  9. 63.
    G. R. Brightwell, S. Felsner and W. T. Trotter, Balancing pairs and the cross product conjecture, Order 12 (1995), 327–349. MR 96k :06004.Google Scholar
  10. 86.
    Frank Harary, A survey of the reconstruction conjecture, in Graphs and combinatorics (Proc. Capital Conf., George Washington Univ., Washington, D.C., 1973), pp. 18–28. Lecture Notes in Math., Vol, 406, Springer, 1974. MR 50 #12818.Google Scholar
  11. 88.
    Wilfrid Hodges, Six impossible rings, J. Algebra 31 (1974) 218–244. MR 50 #315.Google Scholar
  12. 104.
    G. R. Krause and T. H. Lenagan, Growth of Algebras and Gelfand-Kirillov Dimension, Research Notes in Mathematics Series, v. 116, Pitman, 1985. MR 86g :16001.Google Scholar
  13. 123.
    Marcin Peczarski, The Gold Partition Conjecture, Order 23 (2006) 89–95. MR 2007i :06005.Google Scholar
  14. 127.
    Jean-Xavier Rampon, What is reconstruction for ordered sets? Discrete Math. 291 (2005) 191–233. MR 2005k:06010.Google Scholar
  15. 147.
    Joseph A. Wolf, Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Diff. Geom. 2 (1968) 421–446. MR 40 #1939.Google Scholar
  16. 148.
    W. Hugh Woodin, The continuum hypothesis. I, Notices AMS 48 (2001) 567–576. MR 2002j :03056.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • George M. Bergman
    • 1
  1. 1.Department of MathematicsUniversity of California, BerkeleyBerkeleyUSA

Personalised recommendations